Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:09 PM CDT for Gaines County, Texas. It was in force for 111 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 7:09 PM CDT (00:09 UTC)
- Expired
- Oct 1, 2002, 9:00 PM CDT
- In force
- 111 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:40 PM CDT | Thunderstorm Wind 52 E | Higginbotham, TX | |
| Oct 1, 7:40 PM CDT | Hail 2 | Higginbotham, TX | Large hail combined with severe winds to produce damage to crops and rural properties. |
| Oct 1, 8:30 PM CDT | Hail 1.5 | Seminole, TX | |
| Oct 1, 9:10 PM CDT | Hail 0.88 | Seminole, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS54 KMAF 020009 SVRMAF TXC165-020115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 709 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GAINES COUNTY IN WEST TEXAS * UNTIL 815 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT 20 MILES SOUTH OF HOBBS...MOVING NORTH AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SEMINOLE...PAYNES CORNER AND HIGGINBOTHAM THIS IS A DANGEROUS STORM HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 75 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3294 10305 3252 10305 3253 10267 3294 10258
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 5:40 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 1, 5:40 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT TUE OCT 1 2002 COVERAGE/INTENSITY OF CONVECTION SLOWLY INCREASING ACROSS THE UPPER TRANS PECOS. WE WILL LIKELY REFINE POPS SLIGHTLY...TO MATCH CURRENT TRENDS AND EXPECTED EVOLUTION OF PRECIP THIS EVENING. AREA OF CONVECTION FORMING IN AN AREA OF DECENT SURFACE HEATING AND CONVERGENCE NEAR A SURFACE TROUGH. INCREASING MID AND UPPER LEVEL FLOW AHEAD OF WESTERN U.S. TROUGH IS AIDING IN LIFT...ALONG WITH A WEAK RIPPLE IN THE SOUTHWEST FLOW OVER THE BIG BEND. AREA IS FAIRLY UNSTABLE WITH MSAS LIS OF -7 DEGREES C. LINDLEY PREVIOUS DISCUSSION BELOW... MID/UPPER LEVEL TROF EVIDENT ACRS WRN U.S. WITH WEAK LEAD SHRTWV TROF AXIS FROM SW NM INTO PANHANDLES. WEAK SHRTWV TROF AXIS AS BEEN ACTIVE LAST FEW DAYS/NIGHTS AND PROBABLY WORTH HOLDING POPS OVERNIGHT AGAIN AS ASSOCD 3H DIVERGENCE/5H-3H OMEGA/DPVA NOTED ACRS SE NM/PB. DRYLINE TO TAKE SHAPE TMW PM AS WRN U.S. TROF MOVES INTO GREAT BASIN RGN. LOW LEVEL CONVERGENCE LOOKS GENERALLY WEAK ATTM BUT ENUF INSTABILITY TO KEEP POPS IN FCST. WED NIGHT LLJ STRENGTHENS AND NRN PARTS OF CWFA MAY BE WITHIN AREA OF WAA, ERGO BEST POPS N. THURSDAY MAIN MID/UPPER LEVEL TROF AXIS WILL MOVE ACRS NM. DRYLINE/PAC FRONT TO BE ACRS CENTRAL PB LATE AFTERNOON. BEST DYNAMICS TO PASS N...BUT LOW LEVEL CONVERGENCE/SFC HEATING...WEAKER DYNAMICS ENUF TO SUPPORT POPS...EXCEPT W. MSL GRADIENT TIGHTENS CONSIDERABLY IN WAKE OF TROF WITH BREEZY/WINDY POST FRONTAL CONDITIONS THURSDAY NIGHT/FRI AM. PROBABLY 2-3 CATEGORIES COOLER FRIDAY WITH SUNNY CONDITIONS. WARMER SATURDAY AS LEE TROF FORMS IN ADVANCE OF ANOTHER DEEPENING UPPER TROF WITH ANOTHER FRONT POSSIBLE SUNDAY. PRELIMS MAF 67/88/67/89 122 LSA 62/87/63/86 222 6R6 70/90/69/90 111 MRF 59/85/59/85 123 CNM 61/91/60/88 221 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Oct 1, 3:02 PM CDT, 4 hours 7 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .THROUGH OVERNIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE WEST OF A LAMESA...TO KERMIT...TO VAN HORN LINE THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...WIND GUSTS OVER 40 MPH AND DEADLY LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM THAT DEVELOPS TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. .WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO THURSDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING MAY ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. FIRE WEATHER CONDITIONS WILL DETERIORATE ON THURSDAY AFTERNOON AS WINDS STRENGTHEN FROM THE SOUTHWEST AND THE RELATIVE HUMIDITY AT THE SURFACE DRIES OUT. FIRE WEATHER CONDITIONS MAY BECOME ESPECIALLY HAZARDOUS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF. SN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 118 min |
| Oct 1, 8:20 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 25 hr |
| Oct 1, 9:07 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.